The Heparin Autopsy
The hunt for the killer ingrediant in the bad batches of heparin is detailed by the New York Times. Incredibly, the article does not discuss any potential medium- or long-range health hazards to patients who received the contaminated drug or where those patients might have been treated.
At what point will the FDA issue an alert ot patients who may have received the adulterated drug with guidance on how to proceed? A caller to Monday’s show suggested a role for the CDC which may be appropriate, but a first step would be some news on how many patients received the rotten drug, and where it was distributed. The FDA’s general silence on this subject is inexplicable.
Scientists who have examined batches of the contaminated heparin distributed by Baxter International in the United States said in interviews that they suspected that the heparin-like molecule was intentionally mixed into the drug.
“A child could tell you it’s counterfeiting,” said Dr. Jawed Fareed, a professor of pathology and pharmacology at Loyola University Chicago, who has been studying batches of heparin since the problems with the drug were discovered.
Dr. Fareed said he was conducting his own investigation because he was concerned that the quality problems with heparin were far more widespread than acknowledged.
“Of seven or eight batches I have, six are contaminated,” said Dr. Fareed. “And these were used by doctors at Loyola University Medical Center.”
One American chemist, who asked not to be identified because he had signed a confidentiality agreement, said he and the F.D.A. had looked at chondroitin sulfate, a substance derived from animal cartilage, as a possible contaminant because of its structural similarities with heparin. “It is something that is a little bit different,” said the chemist, “like a distant family relative you don’t recognize.”
He added, “Once we have the exact fingerprint, we will try to figure out how it got into the product.” …
The F.D.A. has said it has the world’s top heparin chemists working on the contaminant at two F.D.A. laboratories, three American universities and several European academic institutions. There are more than a dozen scientists working to identify the contaminant, or contaminants, an F.D.A. spokeswoman said….
Baxter has recalled virtually all of its heparin products in the United States and since that recall there have been no new deaths, the F.D.A. said last week….
Dr. Fareed said it was too early to say whether the contaminant is causing the adverse reactions. A variety of reactions have been observed, including abdominal pain, hypotension, burning sensation, vomiting, diarrhea, rising temperature and anaphylaxis, he said, “but one cannot link all of these to one substance.”